Indiana, 2011Flash Flooding and Flooding in Indiana, May 14 to 15, 2011
May 14 to 15, 2011 · NWS IWX · 6 events in 4 counties and zones
A weak surface trough and low pressure system tracking along it allowed for thunderstorms to develop across portions of northeastern Indiana. Weak flow parallel to the trough and redevelopment of thunderstorms produced rainfall rates of one to two inches per hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak surface trough and low pressure system tracking along it allowed for thunderstorms to develop across portions of northeastern Indiana. Weak flow parallel to the trough and redevelopment of thunderstorms produced rainfall rates of one to two inches per hour. This caused areas of flooding and flash flooding. No injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 14, 3:05 PM EST, 1 hour 56 minutes earlier.
Area forecast discussion, May 14, 3:05 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
405 PM EDT SAT MAY 14 2011
.SHORT TERM...
TONIGHT THROUGH SUNDAY NIGHT...AN UPPER LOW WAS NORTH OF THE OHIO
RIVER AND MOVING SLOWLY EAST. THE EAST PORTION OF THE FORECAST AREA
WAS STILL IN THE WARM SECTOR. THE AIRMASS OVER NORTHEAST INDIANA AND
NW OHIO WAS ABLE TO DESTABILIZE ENOUGH FOR STORMS TODAY. EXPECT A
MARGINAL SEVERE WEATHER POTENTIAL INTO EARLY THIS EVENING AS WET
BULB ZERO HIGHS VERY FAVORABLE FOR HAIL. LOCALLY HEAVY RAINFALL IS
ALSO POSSIBLE AS MANY OF THE STORMS HAVE BEEN BACKBUILDING. FOR THIS
PACKAGE...FAVOR THE SPECTRAL MODELS INCLUDING THE ECMWF GIVEN THE
SUPERIOR HANDLING OF THE CUT OFF LOW AND THE FUJI WHARA INTERACTION
OF AN UPSTREAM UPPER LOW. AN UPPER LEVEL TROWAL SHOULD REMAIN OVER
THE AREA FOR THE REST OF THE WEEKEND...AND BE ACCOMPANIED BY PERIODS
OF RAIN. GIVEN A VERY COOL AIRMASS WITH AN EXTENDED PERIOD OF
PRECIPITATION...LOWERED HIGHS SEVERAL DEGREES SUNDAY...MORE IN LINE
WITH THE GFS/MAV.
&&
.LONG TERM...
VERY FEW CHANGES NEEDED TO LONG TERM GRIDS AS FOCUS HAS BEEN MORE ON
NEAR TERM WEATHER THIS AFTERNOON. GENERALLY FOLLOWED GFS AND GEFS WHICH
ALIGNS WELL WITH GOING GRIDS AND EXPECTED PATTERN. PERSISTENT UPPER
LOW WILL REMAIN IN THE REGION TO SOME DEGREE BUT WOBBLE TO THE
SOUTHEAST EARLY IN THE WEEK BEFORE COMING BACK OUR WAY. THIS WILL
LEAD TO A BRIEF DRY PERIOD MONDAY INTO TUESDAY ALTHOUGH TEMPS WILL
REMAIN WELL BELOW NORMAL. TEMPERATURES MONDAY NIGHT ARE A CONCERN
WITH VERY DRY NORTHEAST FLOW AND COLD UPPER LOW OVER THE AREA. KEPT
TEMPS IN UPPER 30S WITH CONCERN FOR SOME HIGH CLOUDS AND LIGHT
GRADIENT. IF SKIES INDEED CLEAR AND WINDS BECOME LIGHT COULD SEE
TEMPS DROP TO LOWER 30S AND POSSIBLE FROST.
SHORT WAVE ENERGY WILL HELP REINFORCE UPPER LOW AND BRING BACK
TOWARD THE AREA LATER TUESDAY INTO WEDNESDAY. CONTINUED TREND OF
BRINGING POPS BACK WEST TUESDAY AFTERNOON AND KEPT POPS OVER ENTIRE
AREA WEDNESDAY INTO THURSDAY. EXPECT SHOWERS TO MOVE EAST TO WEST
WITH LOW CENTERED TO OUR SOUTH AND EASTERLY FLOW. CONTINUED
OPTIMISTIC DRY POPS FRIDAY AND CONTINUED INTO SATURDAY WITH LOW
CONFIDENCE. ECMWF SLOWER WITH NEXT UPPER LOW WHICH TENDS TO WORK
OUT AS GFS HAS A FAST EASTWARD BIAS WITH CLOSED LOWS. WILL HAVE TO
WATCH TRENDS FOR POSSIBLE POPS EARLY NEXT WEEKEND.
TEMPS VERY COOL THROUGH FIRST PART OF WEEK THEN SLOW WARMING AS LOW
BEGINS TO SLIDE EAST. OPTIMISTIC FOR END OF WEEK AHEAD OF NEXT
SYSTEM WITH TEMPS BACK TO NEAR NORMAL IN THE LOWER 70S.
&&
.AVIATION...
THUNDERSTORMS WERE FORMING IN THE WARM SECTOR WHERE THE ATMOSPHERE
HAD DESTABILIZED. A STATIONARY FRONT WAS BETWEEN SBN AND FWA...
WITH SBN IN THE COLD SECTOR. CONTINUED TO MENTION THE CHANCE OF
THUNDER AT BOTH SBN AND FWA AS MOIST AND UNSTABLE AIR SPREADS
NORTH AND NORTHWEST. LOW IFR CONDITIONS SHOULD DOMINATE MUCH OF
THE TAF PERIOD AT SBN GIVEN PRECIPITATION FALLING FOR AN EXTENDED
PERIOD.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR LMZ043-046.
&&
SHORT TERM...SKIPPER
LONG TERM...LASHLEY
AVIATION...SKIPPER
Hazardous weather outlook, May 14, 4:10 AM EST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
510 AM EDT SAT MAY 14 2011
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-150915-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
510 AM EDT SAT MAY 14 2011 /410 AM CDT SAT MAY 14 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
INTO EARLY THIS EVENING. A FEW THUNDERSTORMS MAY BE STRONG TO
SEVERE DURING THIS TIME ALONG AND EAST OF A LOGANSPORT TO WARSAW
TO STURGIS LINE. THE MAIN THREAT WILL BE HAIL UP TO AN INCH IN
DIAMETER. ALSO...SLOW MOVEMENT OF THESE THUNDERSTORMS WILL RESULT
IN LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS
EVENING.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-150915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
510 AM EDT SAT MAY 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE...MAINLY THIS AFTERNOON.
A SMALL CRAFT ADVISORY IS IN EFFECT TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A SMALL CRAFT ADVISORY IS IN EFFECT SUNDAY THROUGH MONDAY NIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, May 14, 3:07 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
407 PM EDT SAT MAY 14 2011
INZ017-142030-
WHITLEY IN-
407 PM EDT SAT MAY 14 2011
...STRONG THUNDERSTORM IN NORTHERN WHITLEY COUNTY...
AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COLUMBIA CITY...MOVING NORTH AT 10 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
TRI-LAKES...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4126 8552 4125 8538 4115 8545 4117 8553
TIME...MOT...LOC 2007Z 200DEG 8KT 4118 8547
JC
Local storm report, May 14, 3:45 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
445 PM EDT SAT MAY 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HEAVY RAIN 2 E SALEM CENTER 41.59N 85.10W
05/14/2011 M1.33 INCH STEUBEN IN COCORAHS
THREE HOUR RAIN TOTAL
&&
EVENT NUMBER IWX1100760
SKIPPERLocal storm report, May 14, 3:49 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
449 PM EDT SAT MAY 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM FLOOD 4 S NAPOLEON 41.34N 84.12W
05/14/2011 HENRY OH TRAINED SPOTTER
HEAVY FIELD FLOODING IN THE AREA
&&
EVENT NUMBER IWX1100761
JCLocal storm report, May 14, 3:52 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
452 PM EDT SAT MAY 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM FLASH FLOOD NAPOLEON 41.39N 84.13W
05/14/2011 HENRY OH EMERGENCY MNGR
SEVERAL STREETS THAT NORMALLY DONT EXPERIENCE FLOODING
ARE WATER COVERED
&&
EVENT NUMBER IWX1100762
JCSpecial weather statement, May 14, 4:18 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
518 PM EDT SAT MAY 14 2011
INZ024-025-142145-
HUNTINGTON IN-WABASH IN-
518 PM EDT SAT MAY 14 2011
...STRONG THUNDERSTORM IN NORTHWESTERN HUNTINGTON AND EASTERN WABASH
COUNTIES...
AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WESTERN HUNTINGTON COUNTY...OR 6 MILES WEST
OF HUNTINGTON...MOVING NORTH AT 10 MPH.
UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. A
QUICK ONE INCH OF RAIN IS POSSIBLE WITH THIS STORM...WHICH COULD
LEAD TO PONDING ON ROADWAYS.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
BIPPUS...
BRACKEN...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4098 8571 4099 8556 4086 8555 4086 8567
TIME...MOT...LOC 2117Z 174DEG 8KT 4091 8562
JC
Local storm report, May 14, 4:40 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
540 PM EDT SAT MAY 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL BIPPUS 40.94N 85.62W
05/14/2011 E0.70 INCH HUNTINGTON IN FIRE DEPT/RESCUE
&&
EVENT NUMBER IWX1100763
JCFlash Flood, Huntington
- When
- May 14, 5:01 PM EST to 11:30 PM EST
- Where
- Huntington County, 5.52 mi SW of Bippus to 1.19 mi NW of Andrews
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.898, -85.700
Numerous thunderstorms trained over northern Huntington County. Initial radar and and eventual spotter reports confirmed three to more than four inches of rain falling. Numerous roads were covered with flowing water. Water was observed into building in Bippus, causing damage. The thunderstorms moved away from the area during the early morning hours of the 15th, with flooding problems persisting.
Flash Flood, Wabash
- When
- May 14, 5:01 PM EST to 11:30 PM EST
- Where
- Wabash County, 2.04 mi SSE of Bolivar to 1.44 mi E of Servia
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.941, -85.772
Numerous thunderstorms trained over northeastern Wabash County. Radar and spotter reports confirmed three to more than four inches of rain fell. Numerous roads became covered with flowing water. While the rain ended during the overnight hours, flooding persisted through the first half of the 15th.
Flash Flood, Blackford
- When
- May 14, 8:21 PM EST to May 15, 4:00 AM EST
- Where
- Blackford County, 0.94 mi NNE of Roll to 3.71 mi NNE of Hartford City Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.562, -85.371
Emergency management officials reported numerous roads with high water across northern Blackford county. Several roads in and around Montpelier were closed due to the flooding, with water being reported into several basements, as well as the local fire station.
Flood, Jay
- When
- May 14, 8:35 PM EST to May 15, 4:00 AM EST
- Where
- Jay County, 2.54 mi SSE of Pennville to 3.38 mi WSW of Como
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.465, -85.134
A trained spotter reported a nearly 300 yard section of County Road 350, near County Road 300 impassable due to high water.
Flood, Huntington
- When
- May 14, 11:30 PM EST to May 15, 2:00 PM EST
- Where
- Huntington County, 5.52 mi SW of Bippus to 1.19 mi NW of Andrews
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 40.898, -85.700
Three to over four inches of rain fell over a period of a few hours, resulting in road closures and water into many businesses in and around the Bippus area. The rain subsided into the early morning hours of the 15th. However, flooding problems persisted well into the daylight hours. A portion of State Route 16 was washed out during the overnight hours near State Route 105, two miles south of Bippus, as flood waters continued to flow and recede. A NWS Cooperative Observer reported 4.5 inches of rain just south of Huntington.
Flood, Wabash
- When
- May 14, 11:30 PM EST to May 15, 2:00 PM EST
- Where
- Wabash County, 4.46 mi E of Servia to 2.04 mi ENE of North Manchester Arp
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 40.953, -85.645
Numerous thunderstorms trained over northeastern Wabash county, with radar and eventually spotter confirmation, of three to more than four inches of rain falling. Flooding on roads slowly subsided during the daylight hours of the 15th.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Florida, May 14, 20111 death · $35,000 · 1 in hail · 12 events
- Rip Current in Texas, May 14, 20111 death · 4 injured · 1 event
- Debris Flow and Flooding in Washington, May 14 to 23, 2011$4.3 million · 52 kt wind · 8 events
- Flash Flood and Flooding in Oregon, May 14 to 18, 2011$2.8 million · 1 in hail · 9 events
- Flash Flood and Debris Flow in Puerto Rico, May 14 to 18, 2011$365,000 · 53 kt wind · 9 events
- Debris Flow in Wyoming, May 14 to 25, 2011$500,000 · 1 event
- Flash Flooding and Flood in Ohio, May 14 to 15, 2011$65,000 · 12 events
- High Wind in Michigan, May 14 to 15, 2011$55,000 · 50 kt wind · 3 events
- Lightning Strike in Michigan, May 14, 2011$50,000 · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, May 14, 2011$50,000 · 53 kt wind · 1 event
- Flash Flood in West Virginia, May 14, 2011$50,000 · 1 event
- Flooding and Lightning Strike in Pennsylvania, May 14 to 16, 20111 injured · $25,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317241, 318855, 318853, 318854, 317240, 318856.